Colorado, 2004

Heavy Rain in Colorado, June 27, 2004

June 27, 2004 · NWS BOU · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 1:30 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 27, 1:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SUN JUN 27 2004

.SHORT TERM...CONVECTION ONGOING ACROSS HIGH COUNTRY...BUT ALMOST
NONEXISTANT ACROSS PLAINS.  SURGE THAT MOVED ACROSS AREA HAS CAPPED
MOST OF THE AREA...THOUGH A FEW CELLS DID MANAGE TO EMERGE ALONG
FRONT ONCE IT NEARED DIA.  ACARS SOUNDINGS REALLY POINT THIS
OUT...WITH CAPES AROUND 500 J/JG ALONG WITH SOME CONVECTIVE
INHIBITION. IT NOW SEEMS THAT CONVECTION ACROSS PLAINS WILL DEVELOP
ONCE SHORTWAVE SEEN ON WATER VAPOR OVER WESTERN WYOMING MOVES OVER
AREA AFTER 00Z.  CHANCES FOR ANY SEVERE STORMS BECOMING LESS AS
HIGHEST CAPE VALUES PROGGED TO BE AROUND 1400 J/KG AND MAINLY ALONG
PALMER DIVIDE.  STILL...CANNOT RULE OUT A FEW STORMS REACHING SEVERE
LIMITS DUE TO LIFT FROM SHORTWAVE. FLOW ALOFT NOT ALL THAT STRONG...
SO SOME STORMS COULD BE SLOW MOVING.  ACTIVITY OVER MOUNTAINS SHOULD
END DURING EVENING...BUT WOULD EXPECT STORMS TO LINGER ACROSS PLAINS
MUCH OF NIGHT BEFORE SHOWING SIGNS OF DISSIPATING. MODELS KEEP SOME
WEAK LIFT OVERNIGHT...ESPECIALLY ACROSS NORTHERN ZONES...AND
GENERATE PRECIPITATION OVER NORTHEAST PLAINS INTO THE MONDAY MORNING
HOURS.  GIVEN THE FACT THAT THERE WILL PROBABLY BE SOME LINGERING
LIFT ALONG WITH SURFACE WINDS BECOMING SOUTHEAST... WILL KEEP SOME
LINGERING SHOWERS GOING ACROSS THE NORTHERN TIER OF ZONES...WHICH
WILL BE IN LINE WITH OUR NORTHERN NEIGHBORS.  BOUNDARY LAYER WIND
AND MOISTURE PROGS KEEP LOTS OF LOW LEVEL MOISTURE AROUND
OVERNIGHT...SO WILL ADD SOME FOG TO THE PLAINS ZONES.  ON MONDAY...
SHEAR PROFILE SEEMS A BIT BETTER FOR SOME ORGANIZED SEVERE STORMS
ACROSS THE PLAINS WITH SOUTHEAST WINDS AT THE SURFACE AND WESTERLY
WINDS AROUND 700 MB.  FLOW ALOFT INCREASES AS WELL WHICH IMPROVES
THE SPEED SHEAR.  CAPES OF 1000-1500 J/KG OFF MODIFIED FORECAST
SOUNDINGS USING LOW TO MID 70S.  HAIL TO BE THE BIGGEST CONCERN.
ABUNDANT MOISTURE AROUND...WITH PRECIPITABLE WATER VALUES NEARING AN
INCH.  SHOULD SEE SOME GOOD RAINS WITH THE STORMS.  ONLY FLY IN
OINTMENT IS SOME MID LEVEL WARMING WHICH SHOWS UP ON FORECAST
SOUNDINGS AS WELL AS CROSS SECTIONS.  MODELS DO SHOW SOME SHORTWAVE
MOVING ACROSS AREA DURING AFTERNOON WHICH MAY OFFSET THE MID LEVEL
WARMING.  A BIT EARLY TO MENTION SEVERE IN ZONES.  SHOULD SEE
CONVECTION FIRST FIRE OVER THE MOUNTAINS...THEN HEAD ONTO PLAINS
DURING AFTERNOON...AS IN PAST FEW DAYS.

.LONG TERM DISCUSSION...MON NGT THRU WED...AN UPR RDG WILL PERSIST
OVR THE CNTRL RCKYS THRU WED.  SFC LEE TROFG WILL DVLP ALG ERN SLPS
LATE TUE AS SFC HI PRES SLIDES TO E.  HWVR...ADEQUATE MOISTURE AND
INSTABILITY WILL PERSIST ACRS THE AREA THRU WED FOR SCT AFTN AND EVE
SHWRS AND TSTMS.  FCST SOUNDINGS REVEAL MOD TO HI CAPES ACRS THE
AREA ON MON NGT AND AGN ON TUE AFTN AND EVE WITH MDLS SHOWING PCPN
AGN ON WED AFTN.  SO WILL KEEP SCT POPS MAINLY DURING AFTN AND EVE
PRD.  TEMPS WILL GRADUALLY WARM THRU THE PERIOD WITH ETA12 SHOWING
MAX READINGS ON WED NR 90 ON PLAINS.  WILL MAKE ONLY SML ADJUSTMENTS
TO FAVORED ETA MOS TEMP GUIDANCE.

IN EXTENDED PERIOD...THU-SUN...AMS WILL STABILIZE ACRS CNTRL RCKYS
ON THU AND FRI BEHIND PASSAGE OF GUD SHT WV ON WED INTO EARLY THU.
WILL REMOVE ALL MENTION OF TSTMS ON BOTH DAYS.  UPR RDG WILL BUILD
OVR AREA THEN GET FLATTENED AGN BY SHT WV IN NRN BRANCH OF FLOW ON
WKEND.  THUS WILL KEEP MENTION OF TSTMS ON SAT AND CARRY THEM INTO
SUN.  TEMPS WILL BE NR SEASONAL NORMS THRU PRD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/GARD...WFO BOULDER
Hazardous weather outlook, Jun 27, 9:37 AM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1037 AM MDT SUN JUN 27 2004

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1037 AM MDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
TODAY. A WEAK SURFACE FRONT MOVING ACROSS THE PLAINS WILL DELAY THE
ONSET OF CONVECTION ON THE PLAINS.  THUNDERSTORMS WILL FIRST DEVELOP
IN THE MOUNTAINS AND FOOTHILLS BEFORE MOVING ONTO THE PLAINS IN THE
EARLY AFTERNOON.  SOME STORMS COULD BECOME SEVERE LATE THIS
AFTERNOON...MAINLY SOUTH OF A DENVER TO LIMON LINE.  THE PRIMARY
THREAT TODAY WILL BE LARGE HAIL...BUT A COUPLE OF WEAK TORNADOES
CANNOT BE RULED OUT FROM SOME OF THE STRONGER STORMS.  A WEAK
DISTURBANCE PASSING THROUGH THE AREA THIS EVENING WILL HELP KEEP
THUNDERSTORMS GOING PAST SUNSET ON THE PLAINS.  ACTIVITY SHOULD
FINALLY DIE DOWN AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PATTERN OF SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL PERSIST ACROSS THE AREA THROUGH WEDNESDAY.  A FEW
OF THE STORMS MAY BE SEVERE OVER THE PLAINS ON EACH DAY.

ON THURSDAY AND FRIDAY NO SIGNIFICANT CONVECTIVE DEVELOPMENT IS
EXPECTED.  THE AIR MASS WILL BECOME DRIER AND MORE STABLE AS AN
UPPER LEVEL RIDGE BUILDS OVER THE CENTRAL ROCKY MOUNTAINS.

ON SATURDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS AS MOISTURE RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED AFTER 2 PM FOR SEVERE THUNDERSTORMS
ON THE PLAINS.

D-L/GARD...WFO BOULDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Boulder

When
June 27, 2:00 PM MST to 3:00 PM MST
Where
Boulder County, Jamestown
Reported by
NEWSPAPER
Coordinates
40.093, -105.358 (the zone’s center; the record gives no point)

Heavy rain producing thunderstorms caused rock and mud slides to occur near the Overland burn area, near Jamestown. An estimated 50 tons of sand, dirt, rock and ash slid into town. stopping up a culvert under Main Street. The slide covered 150 to 225 feet of Main Street. About a half an inch of rain fell in 30 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402382.